Virginia, 2011

Heavy Snow in Virginia, January 7 to 8, 2011

January 7 to 8, 2011 · NWS MRX · 2 events in 1 county or zone

A strong upper level disturbance moved southeast across the Tennessee Valley and Southern Appalachian Mountains generating light to moderate snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level disturbance moved southeast across the Tennessee Valley and Southern Appalachian Mountains generating light to moderate snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 7, 12:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 7, 12:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 AM EST FRI JAN 7 2011

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE
NORTHERN TN BORDER...WITH AREA RADARS REVEALING SOME SCATTERED VERY
LIGHT PRECIP OVER THE FORECAST AREA. A STRONG UPPER-LEVEL LOW OVER
THE GREAT LAKES REGION WILL AMPLIFY OVER THE EASTERN HALF OF THE
NATION TODAY...AND IS PROGGED TO DEVELOP A SURFACE LOW OVER THE TN
RIVER VALLEY BY THIS AFTERNOON. THIS SURFACE LOW IS EXPECTED TO
TRACK ACROSS CENTRAL EAST TN THIS AFTERNOON...WITH MILD TEMPS IN THE
40S SOUTH OF IT AND TEMPS IN THE 30S NORTH OF IT. THUS...IT APPEARS
THAT SNOW WILL BE POSSIBLE LATER TODAY AT KTRI AND KTYS...WITH
MOSTLY RAIN AT KCHA. CEILINGS/VISIBILITIES SHOULD GRADUALLY LOWER
INTO THE MVFR RANGES BY LATE MORNING INTO THE AFTERNOON...WITH SOME
IFR CONDITIONS EXPECTED AT KTRI AND KTYS WITH THE HEAVIER SNOW IN
THE AFTERNOON.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ SATURDAY FOR
     THE FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     RHEA...ROANE...SCOTT TN...SULLIVAN...UNION...WASHINGTON
     TN...WEST POLK.

VA...WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR THE FOLLOWING
     ZONES: RUSSELL...WASHINGTON...WISE.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR THE
     FOLLOWING ZONES: LEE...SCOTT.
&&

DMG
Hazardous weather outlook, Jan 6, 11:57 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 AM EST THU JAN 6 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1157 AM EST THU JAN 6 2011 /1057 AM CST THU JAN 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE TONIGHT INTO
FRIDAY. THIS WILL CAUSE LIGHT TO MODERATE SNOW TO DEVELOP OVER MUCH
OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME ACCUMULATING SNOWFALL IS LIKELY TO OCCUR THROUGH FRIDAY NIGHT
OR EVEN INTO SATURDAY. A WIDESPREAD AREA OF 1 TO 4 INCHES OF
SNOWFALL IS POSSIBLE OVER LOWER ELEVATIONS...WHILE HIGHEST
ELEVATIONS COULD MEASURE FROM 6 TO 12 INCHES OF SNOW BY SATURDAY
MORNING.

FORECAST MODELS ARE ALSO SHOWING THE POTENTIAL FOR YET ANOTHER
WINTER WEATHER SYSTEM...DEVELOPING SUNDAY NIGHT AND AFFECTING THE
REGION INTO TUESDAY. THIS SYSTEM WILL TRACK EAST OUT OF THE
SOUTHERN PLAINS AND GULF COAST REGION...AND COULD BRING ADDITIONAL
MODERATE TO HEAVY SNOW FOR THE SOUTHERN APPALACHIANS...DEPENDING
ON THE ACTUAL TIMING AND TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL OBSERVERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS WITH EACH WINTER WEATHER
SYSTEM.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
January 7, 2:00 AM EST to 6:00 AM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A snow depth of 3.5 inches of snow was estimated to have fallen three miles west of Jonesville.

Heavy Snow, Lee

When
January 8, 5:00 AM EST to 10:50 AM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A snow depth of 2 inches was recorded increasing the total snowfall accumulation to 5 inches at Jonesville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268951, 268962.